Hail, Cavalier
- When
- August 26, 5:30 PM CST
- Where
- Cavalier County, 2.29 mi SE of Milton
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.610, -98.010
The hail was mostly penny to dime size, with some golfball size mixed in.
A cold front moved across North Dakota on the 26th, with a hot and humid airmass in place ahead of the front. At 6 pm CST, a surface low was located over southern Manitoba (Canada), just north of Pembina, ND.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front moved across North Dakota on the 26th, with a hot and humid airmass in place ahead of the front. At 6 pm CST, a surface low was located over southern Manitoba (Canada), just north of Pembina, ND. The cold front stretched to the southwest, back toward Devils Lake (ND) and Bismarck (ND). Ahead of the cold front, temperatures ranged in the low to mid 80s with dew points around 70F. Behind the front, temperatures did not cool significantly, but dew points dropped to the mid 40s. Thunderstorms began to form along and ahead of the cold front by early evening (from northeast ND into south central ND), eventually crossing into northwest Minnesota several hours later. Eight distinct tornadoes occurred over northeast North Dakota and northwest Minnesota during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 4:39 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 539 PM CDT SUN AUG 26 2007 .UPDATE... UPDATED ZFP/GRIDDS FOR TOR WATCH TIL 04Z FOR MUCH OF ERN ND AND NW MN. PRE-FRONTAL TROUGH WELL DEFINED NR A LANGDON-DVL-NEW ROCKFORD LINE...THEN SOUTHWEST TO JUST EAST OF BISMARCK. EAST OF BOUNDARY AIRMASS VERY UNSTABLE WITH CAPE VALUES OVER 4000 J/KG AS AIRMASS HAS HEATED OUT TO THE UPPER 80S AND DEW PTS HAVE CLIMBED INTO THE UPPER 60S AND LOWER 70S. CIN VALUES STILL THERE BUT WEAKENING. BEST UPPER SUPPORT ALONG CANADIAN BORDER AND WOULD EXPECT BEST CHC FOR SVR IN NRN VALLEY WITH MORE DISCRETE CELLS SOUTHWEST ALONG THE PRE-FRONTAL TROUGH INTO SOUTH CENTRAL ND. DEVELOPMENT POISED TO TAKE PLACE 23Z-00Z TIME FRAME IT APPEARS. HOW ORGANIZED AND WIDESPREAD SVR IS AND WHAT FORM (TORNADIC/HAIL/WIND THREAT) REMAINS TO BE SEEN. LOW LEVEL 850 MB JET FOCUSES MORE OVER ERN MN OVERNIGHT WITH LEFT QUAD IN WCNTRL AND SE ND. SO WOULD THINK ORGANIZATION INTO A COMPLEX IS PSBL OVERNIGHT AS IT MOVES INTO SE ND/WCNTRL MN. AS FOR TORNADIC POTENTIAL....LOW LEVEL SHEAR NOT THE BEST....AS SFC WINDS SOUTHERLY WITH SOUTHWEST WINDS JUST OFF THE SFC. PREFER TO SEE A MORE SOUTHEAST WIND FOR BEST POTENTIAL...BUT SUCH INSTABILITY IN THE ATMOSPHERE WOULD ARGUE FOR SUPERCELLS.PER SPC LARGE HAIL THREAT APPEARS VERY HIGH DUE TO FAIRLY STEEP LAPSE RATES 700-500 MB. && .PREV DISCUSSION... /ISSUED 306 PM CDT SUN AUG 26 2007/ SHORT TERM (SUN NIGHT - WED)... FORECAST CHALLENGE FOR THE NEAR SHORT TERM WILL BE THE POTENTIAL FOR SEVERE TONIGHT AS A COLD FRONT PUSHES THROUGH THE CWA. AS OF 19Z... THE COLD FRONT APPEARS TO BE IN THE WEST CENTRAL PORTION OF THE STATE...EXTENDING FROM NEAR MINOT TO THE DICKINSON AREA. THERE IS STILL GOOD SOUTHERLY FLOW THROUGH EASTERN NORTH DAKOTA... WITH DEW POINTS INTO THE UPPER 60S TO LOW 70S IN THE SOUTHWEST CORNER OF MY CWA. HOWEVER...SOUTHERN PORTION OF THE CWA IS STILL CAPPED. FOR THE NORTHERN PORTION...MAINLY THE NORTHERN VALLEY REGION...18Z RUC IS PROGGING BY 00Z A 40KT TO 50KT LLJ WITH STRONG WAA JUST NORTH OF THE BORDER. 19Z VIS SATELLITE IS SHOWING CU START TO POP IN THIS REGION...WHICH IS JUST EAST OF A QUITE STRONG SHOWALTERS GRADIENT...WITH VALUES IN THE NORTHERN VALLEY AROUND NEG 6 BY 00Z. THUS...THIS AREA APPEARS TO HAVE THE GREATEST THREAT FOR CONVECTION THIS EVENING...WITH SEVERE CERTAINLY A POTENTIAL AS INDICATED WITH SPC DAY 1 OUTLOOK (15% CHANCE OF SEVERE HAIL). FRONT SHOULD PUSH INTO THE MINNESOTA SIDE OF THE CWA AFTER 06Z...WHILE A SECOND LOW DEVELOPS OVER WESTERN SOUTH DAKOTA. THIS LOW WILL PUSH EASTWARD OVER SD TONIGHT. GFS AND NAM BOTH SHOW A BAND OF DECENT H700 FRONTOGENETIC FORCING FORM ACROSS THE CWA FROM THE SW TO THE NE BY 18Z MONDAY...WITH A VORT MAX PUSHING ACROSS THE STATE. THUS...BEST QPF WILL BE IN THE EAST MONDAY AS THE WAVE MOVES OVER THE SFC BOUNDARY IN CNTRL MN. INCLUDED SEVERE WORDING FOR THE EAST PM MONDAY AFTERNOON AS WELL. SFC BOUNDARY WILL PUSH OUT OF THE CWA TOMORROW EVENING...AND NORTHWESTERLY FLOW WILL BRING A RETURN OF MORE SEASONAL LIKE TEMPS. LONG TERM (THU - SAT)...LONG RANGE MODELS CONTINUE IN FAIR AGREEMENT IN RAISING HEIGHTS AS FLATTENING MID LEVEL RIDGE SHIFTS OVER FA. SOME TIMING DIFFERENCES WITH APPROACHING SURFACE BOUNDARY HOWEVER LOW END POPS SEEM REASONABLE AS BOUNDARY EVENTUALLY SHIFTS EAST INTO REGION FOR PORTION OF HOLIDAY WEEKEND. BASED ON THICKNESS AND THERMAL VALUES TEMPERATURES SHOULD RISE ABOVE SEASONAL AVERAGES BY THE WEEKEND. AVIATION...VFR. THERE IS A SMALL CHANCE OF ISOLD TSRA DEVELOPING OVER FAR NW-N FORECAST AREA THIS EVENING PROPAGATING EASTWARD ACROSS NORTHERN MN OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 630 AM CDT SUN AUG 26 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 630 AM CDT SUN AUG 26 2007 ...SLIGHT RISK OF SEVERE STORMS THIS EVENING THROUGH MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A LINE FROM VALLEY CITY NORTH DAKOTA TO BEMIDJI MINNESOTA THIS EVENING AND OVERNIGHT. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM ROSEAU MINNESOTA TO VALLEY CITY NORTH DAKOTA ON MONDAY. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS...ALONG WITH AN ISOLATED TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO MONDAY. TG
The Fargo/Grand Forks radar (KMVX), 131 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
21 hail, 10 tornado, 4 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
The hail was mostly penny to dime size, with some golfball size mixed in.
This funnel was observed from about 2 miles west-northwest of Union. No touchdown was observed, but the funnel was well defined.
This tornado tracked intermittently to the east-northeast and passed about a mile north of Union. The tornado then crossed into Pembina County, where it dissipated one mile southwest of Garder at 605 pm CST. The tornado had a total path length of 5 miles, and 4 miles of the total occurred in Cavalier County. No damage was reported. The highly visible funnel and its intermittent contact were viewed and reported by several spotters in Pembina and Walsh Counties. Peak winds were estimated at 70 mph.
This tornado originated 3 miles west of Union (in Cavalier County) at 555 pm CST. It crossed into Pembina County about 1 mile northeast of Milton. The tornado produced no damage, as it remained in rural farm fields. The total path length was 5 miles, but only about 1 mile occurred in Pembina County. The funnel and intermittent contact was viewed by spotters in Pembina and Walsh Counties at distances of 5 to 15 miles away. Peak winds were estimated at 70 mph.
This funnel cloud was observed about 8 miles west-northwest of Hoople (looking toward Union). Distance and time are approximate.
After the first tornado tracked from near Union (Cavalier County) to near Garder (Pembina County), a second tornado was produced by the same parent supercell thunderstorm. This tornado touched down about 5 miles west-southwest of Crystal (Pembina County) and continued to about 1.5 miles west of Hoople (Walsh County). The total tornado track was about 5 miles, and about 3 miles of the track occurred in Pembina County. The tornado made numerous strikes in shelterbelts along its path. Peak winds were estimated at 90 mph.
This tornado originated at 620 pm CST about 5 miles west-southwest of Crystal in Pembina County. It crossed into Walsh County and dissipated about 1.5 miles west of Hoople. The total tornado track was about 5 miles, and about 2 miles of the total occurred in Walsh County. This tornado was produced by the same parent supercell thunderstorm that produced the first tornado that tracked from near Union (Cavalier County) to near Garder (Pembina County). The tornado made numerous strikes in shelterbelts along its path. Peak winds were estimated at 90 mph.
The hail ranged in size from 1.00 to 1.75 inches in diameter and caused significant damage in Hoople. Essentially every house sustained some type of damage as well as wind damage.
The hail ranged in size from 1.00 to 1.75 inches.
Numerous trees were blown down at a farmstead.
The hail was mostly golfball sized, and the largest stones appeared to be aggregate type.
This tornado occurred after a thunderstorm cell merger. Numerous branches were broken down and several tree tops were snapped off in shelterbelts and along the North Branch of the Park River near Nash. Peak winds were estimated at 80 mph.
The county sheriff reported a funnel cloud just northeast of the intersection of highways 15 and 32.
This tornado continued into western Grand Forks County, where it dissipated 3 miles west-northwest of Logan Center at 716 pm CST. The total tornado track was about 6 miles long, with about 5 miles of this total occurring in Nelson County. The tornado destroyed a garage and farm outbuildings at 3 farmsteads. It killed 5 buffalo and completely dismantled a swathing combine. Trees were also snapped off or uprooted along the damage path and several empty metal grain bins were torn from their anchors and demolished. Gravel roads were deeply scarred by debris. Peak winds were estimated at 150 mph.
This tornado began about 6 miles north-northeast of Aneta in eastern Nelson County at 704 pm CST. The total tornado track was about 6 miles, with about 1 mile of it occurring in Grand Forks County. The tornado lofted and destroyed a second combine in Grand Forks County before it lifted. Peak winds were estimated at 150 mph.
The tornado touched down about 2 miles west-southwest of Northwood. The tornado crossed the Goose River about a mile west-southwest of the Northwood airport and left a 200 yard wide stretch of downed trees in its wake. By the time it hit the airport, the ground track was one-third of a mile wide and growing wider. At this point the tornado was still visible outside the increasingly heavy rain.
The tornado reached an incredible width of eight-tenths of a mile as it pushed through Northwood to the east-northeast. At this point it had multiple vortices embedded in the overall wedge shaped tornado. The strongest of these vortices appears to have scoured the ground and left broad circulation patterns of debris in the overall damage and debris field. Around this time the tornado likely became wrapped in heavy rain and would have been difficult to observe from a distance. The most extreme damage appeared to be in the northeast corner of the community.
Northwood, in southwest Grand Forks County, had a population of about 1000 people. 90 percent of the roughly 460 homes were damaged. One death occurred in a mobile home, with 18 other injuries reported. The death occurred in a trailer park on the north edge of town, where 19 total units were demolished.
Just to the east of the trailer park, in the area that sustained the extreme damage, three businesses were hit particularly hard. An agricultural company, the towns largest employer, had its buildings heavily damaged. A nearby construction company lost two large steel buildings and other equipment. Steel beams from the two steel buildings were twisted and tossed nearby. Finally, a car dealership lost 15 to 20 vehicles from its parking lot along highway 15. Many of these vehicles were damaged beyond recognition and tossed into nearby fields. One corn field to the north of highway 15 (across from the 3 businesses on the northeast side of town) had it stalks snapped off several inches from the root bases, with pieces of husked corn laying around.
Hangers and airplanes were also damaged at the airport. The local health center, school, supermarket, and grain elevator were damaged. Near the elevator, several rail cars were knocked off the tracks. Hundreds of trees were snapped, uprooted, or damaged. Power was also knocked out to many customers, but eventually was turned off (for safety reasons) to the entire town. A total of about 2600 truckloads of debris were hauled to the town landfill. In the days following the tornado, a Presidential Disaster Declaration was granted.
This tornado passed about a half-mile south Merrifield and was viewed by motorists as it crossed Interstate 29 near the Merrifield Road overpass. The tornado dissipated in a housing development about a mile south of Kings Walk Golf Course. Trees were ravaged and uprooted at several farmsteads and homesteads along the damage path. Peak winds were estimated at 90 mph.
The hail fell on the campus of the University of North Dakota.
This tornado wrecked an antique wind charger windmill and downed some trees in Bentru Township (ND). It then crossed the Red River into Polk County, Minnesota, where it dissipated about 4 miles northwest of Eldred at 910 pm CST. The total path length was about 5 miles long, and about 2 miles of the total occurred in Grand Forks County. Peak winds were estimated at 120 mph.
This was an Atmospheric Resource Board report about 6 miles northeast of Hatton.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Grand Forks | 2007-08-26 | 57 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48853, 48850, 48851, 53652, 48693, 48848, 48849, 48857, 48694, 48847, 53654, 48695, 48846, 48697, 48841, 48843, 53655, 53656, 48698, 48837, 48704, 48832, 48831, 48706, 48829, 48830, 53657, 48727, 48814, 48738, 48811, 48744, 53658, 53659, 53660, 48801.